What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 23, 4:02 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 23, 4:02 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
502 PM EDT Fri Jun 23 2017
.UPDATE...
Issued at 502 PM EDT FRI JUN 23 2017
Small update to freshen up the near term grids to make sure they
were on track with current conditions. Also updated pops and
weather based on the latest radar trends and hi-res model data,
with more widespread precipitation now entering into the western
CWA and expected to continue and progress eastward throughout the
afternoon/evening. All changes have been published and sent to
NDFD/web. Since the afternoon package ZFP started with tonight
wording, these updates should not impact the current product.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 359 PM EDT FRI JUN 23 2017
Severe weather and flash flood threat continue this evening.
Center of tropical depression Cindy has moved into western KY
while cold front now stretches from southeast MI through northwest
IN to OK. The low pressure center will continue to move ENE while
the front advances southeast. The interaction of these systems
will bring showers and thunderstorms to our area this evening and
early tonight.
Higher precipitable water is now advancing into eastern KY in
advance of the remnants of Cindy. Precipitable water will
increase to 2 to 2.25 inches so showers and thunderstorms will be
efficient rain producers. Rainfall rates in excess of 2 inches per
hour will be possible with the heaviest thunderstorms. It does
appear the heavy rain threat will mainly be confined to the time
frame before midnight, but will allow the flash flood watch to
continue as is, though it will likely be able to be cancelled
early.
As noted earlier today the surface to 1 KM storm relative helicity
will approach or exceed 400 m2/s2 this afternoon and evening. Some
rotating storms are likely and with rather low lifting
condensation levels a rotating storm could result in a brief
tornado touchdown. While breaks in the clouds this afternoon have
allowed for low level lapse rates to increase, mid level
instability remains rather limited. While a damaging wind and
tornado threat exist, any occurrences of severe weather are
expected to be isolated.
After the frontal passage tonight cooler and drier air will begin
to move into the area for the weekend.
.LONG TERM...(Sunday through Friday)
Issued at 359 PM EDT FRI JUN 23 2017
The long term portion of the forecast will be highlighted by a
stretch of dry weather with well below normal temperatures
resulting from a mean upper level ridge in the western part of the
U.S. and a trough in the eastern part of the country. 850 mb
temperatures will drop to the single digits Celsius early next
week, and we'll see a multi-day stretch with maximum temperatures
in the 70s and and minimums in the 50s. Dewpoints will be around
50 degrees for the first part of the week. By the end of the week
the trough will be lifting out and flow will become more zonal and
temperatures will warm and dewpoints will increase back into the
60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 150 PM EDT FRI JUN 23 2017
Conditions will deteriorate late this afternoon and into the
evening as tropical depression Cindy and an approaching cold
front interact to bring showers and thunderstorms to the forecast
area. Early this afternoon the center of the tropical depression
was moving from northwest TN into southwest KY, while a cold front
extended from MI though northwest Indiana, central IL and on into
northeast OK. The low pressure system will continue to move ENE
while the the cold front sags southwest. Showers and thunderstorms
will become more widespread as the low pressure system and front
move closer.
Even ahead of the showers and thunderstorms MVFR ceilings will
prevail across the area, although many areas will lift to VFR for
a time this afternoon. Once the rain moves in ceilings will
gradually lower with some areas becoming IFR. Once the rain exits
tonight there will likely be a period of fog and low ceilings. The
cold front will be southeast of the area by Saturday morning and
conditions will improve quickly with VFR conditions expected
across most of the area by late morning.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...JMW
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jun 23, 3:10 PM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 PM EDT Fri Jun 23 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-242315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
410 PM EDT Fri Jun 23 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.
In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.
There will be a slight chance of thunderstorms north of Interstate
64 Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.
KYZ119-120-242315-
Martin-Pike-
Including the cities of Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 PM EDT Fri Jun 23 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.
In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.
SBH
In the hours before
Special weather statement, Jun 23, 5:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
612 PM EDT FRI JUN 23 2017
KYZ083-084-232245-
McCreary-Wayne-
612 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND MCCREARY COUNTIES...
At 611 PM EDT, a strong thunderstorm was located over Slickford, or
11 miles south of Monticello, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Monticello, Whitley City, Parmleysville, Great Meadows Campsites,
Slavens, Susie, Barrier, Gregory, Co-
Operative, Pine Knot, Slickford, Ritner, Denney, Powersburg,
Hollyhill, Blue Heron, Oil Valley, Coopersville, Marshes Siding and
Burfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
3675 8501 3678 8502 3699 8481 3696 8477
3696 8474 3661 8424 3659 8429 3659 8437
TIME...MOT...LOC 2211Z 245DEG 40KT 3667 8487
KASSpecial weather statement, Jun 23, 6:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
720 PM EDT FRI JUN 23 2017
KYZ058-068-069-079-240000-
Jackson-Estill-Rockcastle-Pulaski-
720 PM EDT FRI JUN 23 2017
...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN ESTILL...NORTHWESTERN
JACKSON...PULASKI AND ROCKCASTLE COUNTIES...
At 719 PM EDT, radar indicated showers were located along a line
extending from Lancaster to 11 miles west of Bee Lick to 6 miles west
of Cains Store. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Somerset, Mount Vernon, Boone, Science Hill, Cains Store, Donaro,
Bummer, Threelinks, Robinet, Gum Sulphur, Bandy, Woodstock, Horse
Lick, Roundstone, Spiro, Wabp, Climax, Hansford, Dabney and Renfro
Valley.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3754 8435 3751 8426 3752 8420 3756 8416
3756 8409 3763 8412 3761 8396 3730 8417
3728 8421 3724 8422 3722 8427 3719 8427
3699 8457 3712 8490
TIME...MOT...LOC 2319Z 287DEG 33KT 3761 8454 3735 8471 3716 8496
KAS